Minnesota, 2011

Damaging Wind in Minnesota, July 5, 2011

July 5, 2011 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm brought damaging winds to Ortonville. Sixty mph winds downed many power lines in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm brought damaging winds to Ortonville. Sixty mph winds downed many power lines in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT MON JUL 4 2011

.UPDATE...
CONVECTION FINALLY UNDERWAY ACROSS THE CWA AS OF 0145 UTC...WITH
SEVERAL CELLS NOW DEVELOPING ALONG THE SFC BOUNDARY/COLD FRONT
EXTENDING FROM ERN ND SWWD THRU CENTRAL SD. UP UNTIL NOW...CINH
WAS JUST STRONG ENOUGH TO PREVENT DEEP CONVECTION FROM INITIATING.
NEVERTHELESS...VERY MOIST PBL /SFC TDS IN THE LOW- MID 70S/ COMBINED
WITH STEEP MID- LEVEL LAPSE RATES IS LEADING TO ROBUST MLCAPE
VALUES IN EXCESS 2500 J/KG ACROSS MUCH OF THE AREA /REF 00Z KABR
SOUNDING/. IN ADDITION...S/SELY SFC WINDS AHEAD OF SFC FRONT
COMBINED WITH MODEST WESTERLY MID LEVEL FLOW AROUND 30 KNOTS IS
YIELDING EFFECTIVE SHEAR VALUES AROUND 40 KNOTS. SO...CURRENT
THINKING IS THE CONVECTION WILL CONTINUE TO INTENSIFY AND EXPAND
AS A SUBTLE SHORTWAVE APPROACHES THE AREA FROM WY/MT AND ENHANCES
UPPER LEVEL ASCENT. THUS...SCATTERED STRONG TO SEVERE STORMS ARE
STILL POSSIBLE LATE THIS EVENING AND OVERNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DOWNBURST WINDS. STORMS ALSO SEEM TO BE
MOVING RATHER SLOWLY...SO POTENTIAL FOR HEAVY RAINFALL ALSO
CONTINUES.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT

MAIN CONCERNS FOR THE SHORT TERM OBVIOUSLY CENTER AROUND
CONVECTION AND POSSIBLE SEVERE. FRONTAL BOUNDARY HAS PUSHED INTO A
POSITION STRETCHING FROM AROUND KDVL...SOUTH TO ABOUT KPHP. THE
SOUTHERN PART OF THE FRONT OVER SOUTH DAKOTA IS HANGING MORE BACK
TO THE WEST VS NORTH DAKOTA WHERE STRONGER PRESSURE RISES ARE
DROPPING INTO NORTHWEST NORTH DAKOTA. MLCAPES NEAR THE FRONT ARE
NEARLY UP TO 4K J/KG WITH ONLY SLIGHT AMOUNTS OF MLCIN LEFT TO
OVERCOME. MEANWHILE VISIBLE SATELLITE INDICATES STORMS DEVELOPING
OVER FAR NORTHERN NORTH DAKOTA...AND ACROSS THE BLACK
HILLS/NORTHERN WYOMING. CU FIELD IS EXPANDING ACROSS SOUTHWEST SD
AND THROUGHOUT THE UPPER JAMES VALLEY. SO WHERE DOES ALL THIS
LEAD? LOOKS LIKE STORMS WILL FIRE ALONG THE FRONT OVER NORTH
DAKOTA AND THEN SLIDE S/SE TOWARD NC/NORTHEAST SOUTH DAKOTA THIS
EVENING. ALSO...S/W ENERGY OVER THE INTERMOUNTAIN REGION SHOULD
SLIDE INTO WESTERN SOUTH DAKOTA LATER THIS EVENING...WITH
ACCOMPANYING COOLER AIR ALOFT...THUS ALLOWING FOR GREATER COVERAGE
OF CONVECTION TO FORM AND MOVE E/SE. LLJ LOOKS LIKE IT WILL FOCUS
MORE SO OVER SOUTH CENTRAL SOUTH DAKOTA OVERNIGHT...THUS
SUGGESTING THAT THE HIGHEST POTENTIAL FOR DECENT MCS FORMATION AND WIDESPREAD
HEAVY RAIN TO BE OVER SOUTHERN SOUTH DAKOTA OVERNIGHT. FLASH FLOOD
WATCH AREAL COVERAGE LOOKS FINE FOR NOW. ALONG WITH THE UNSTABLE
ATMOSPHERE IS A MODERATE AMOUNT OF DEEP LAYER SHEAR AND STEEP
H7-H5 LAPSE RATES WHICH SHOULD SUPPORT BIG HAIL AND STRONG WINDS.
LOW LEVEL SHEAR SOMEWHAT MARGINAL THUS TORNADIC POTENTIAL LOOKS
LIMITED.

FOR TUESDAY THERE MAY BE SOME LINGERING ACTIVITY OVER THE EASTERN
AND SOUTHERN CWA IN THE MORNING BEFORE IT MOVES MOSTLY OUT THE
FORECAST AREA IN THE AFTERNOON. THEN IT LOOKS DRY FOR TUESDAY
NIGHT THROUGH WEDNESDAY UNDER THE INFLUENCE OF A SURFACE HIGH
PRESSURE AND LOWER DEWPOINTS. A CHANCE OF CONVECTION RETURNS TO
THE FORECAST FOR WEDNESDAY NIGHT AS LLJ AGAIN RAMPS UP OVER THE
WESTERN HIGH PLAINS AND THEN SHIFTS TOWARD THE WESTERN CWA
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE OVERALL FLOW PATTERN FORECAST REMAINS UNCHANGED. THIS CWFA HIS
HANGING OUT WITHIN OR JUST ON THE FRINGE OF THE POLAR JET
WESTERLIES IN THE OUT PERIODS. STILL UNDER THE INFLUENCE OF A
DEPARTING SURFACE HIGH PRESSURE ON THURSDAY...WITH RETURN FLOW
WELL ESTABLISHED. THERE CONTINUES TO BE A COLD FRONT FORECAST TO
SWEEP THROUGH THE CWFA BASICALLY FRIDAY NIGHT/SATURDAY...AND SOME
OF THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LINE UP ALONG
THIS FROPA. BEYOND THAT...MODELS PROG AN UPPER LEVEL JET STREAK TO
SET UP ACROSS NORTH DAKOTA AND MINNESOTA BY LATE IN THE
PERIOD...WITH THE RIGHT ENTRANCE REGION PLACEMENT ANGLING BACK
ACROSS THE WESTERN DAKOTAS AND MONTANA...WHERE ALL THE BEST LOW
LEVEL WAA/MOISTURE ADVECTION/LLJ BEGINS TO POINT TO SUNDAY AND
MONDAY. SO...CONVECTIVE CHANCES MAY SUBSIDE BRIEFLY SATURDAY NIGHT
INTO SUNDAY...BUT THE SET UP MAKES THEM NECESSARY FOR SUNDAY NIGHT
AND MONDAY.

TEMPERATURES WILL BE NEAR NORMAL DURING THE EXTENDED GIVEN THE
ACTIVE WEATHER PATTERN OF PERIODIC COLD FROPAS...KEEPING THINGS
FROM GETTING OVERLY WARM BENEATH AN UPPER LEVEL RIDGE IN PLACE
OVER THE COUNTRY'S MID-SECTION.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LATEST RADAR IMAGERY AS OF 0230Z IS INDICATING SCATTERED STRONG TO
SEVERE THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA. SOME OF
THESE STORMS MAY AFFECT THE TAF SITES...PACKING IFR CONDITIONS IN
HEAVY RAINFALL...AND PERHAPS SOME HAIL AND DAMAGING WINDS.
SCATTERED STORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE
OVERNIGHT HOURS AS A COLD FRONT SWEEPS ACROSS THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
     HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.

MN...NONE.
&&

UPDATE...FOWLE
SHORT TERM...TDK
LONG TERM...DORN
AVIATION...FOWLE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 4, 3:46 AM CST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT MON JUL 4 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
446 AM CDT MON JUL 4 2011 /346 AM MDT MON JUL 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS EVENING...SOME OF
WHICH WILL BE SEVERE WITH LARGE HAIL AND HEAVY RAINFALL POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT THE SEVERE THREAT
APPEARS MINIMAL AT THIS TIME. THUNDERSTORMS THEN RETURN TO THE
FORECAST BY THE END OF THE WEEK AND THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS CENTRAL
SOUTH DAKOTA...AS WELL AS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

TMT

In the hours before

Local storm report, Jul 4, 9:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1046 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             4 N ABERDEEN            45.53N 98.48W
07/04/2011  E1.00 INCH       BROWN              SD   LAW ENFORCEMENT

&&

EWY
Local storm report, Jul 4, 10:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1116 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     RICHMOND LAKE REC AREA  45.54N 98.61W
07/04/2011                   BROWN              SD   LAW ENFORCEMENT

            POWER LINES DOWN AND TREE DAMAGE ON EAST SHORE DRIVE

&&

EWY
Local storm report, Jul 4, 10:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1123 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             ABERDEEN                45.47N 98.48W
07/04/2011  E1.00 INCH       BROWN              SD   NWS EMPLOYEE

&&

EWY
Local storm report, Jul 4, 10:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             ABERDEEN                45.47N 98.48W
07/04/2011  E1.00 INCH       BROWN              SD   EMERGENCY MNGR

&&

EWY
Local storm report, Jul 4, 10:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1136 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     FORT PIERRE             44.36N 100.38W
07/04/2011  M55 MPH          STANLEY            SD   TRAINED SPOTTER

&&

EWY
Local storm report, Jul 4, 11:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 AM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             5 NW ABERDEEN           45.52N 98.56W
07/05/2011  E1.00 INCH       BROWN              SD   TRAINED SPOTTER

&&

EWY

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
July 5, 12:00 AM CST
Where
Big Stone County, 0.84 mi SSE of Ortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.309, -96.443

Sixty mph winds were estimated in Ortonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335580.